Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Getting severe headache pain in toe after applying minoxidil on scalp. Side effect?

User rating for this question
Answered by

Practicing since : 2003
Answered : 393 Questions
I have been using Minoxidil .5 on my scalp for a little over a week and noticed 4 days ago I got a rather sever headache. I attributed it to carry heavy items that day, but then noticed every time I put the minoxidil on my scalp I get a slight headache. Then last night my big toe on my right foot started hurting. Sharp pains until I fell asleep. It was fine this morning until shortly after I put the minoxidil on my scalp. Then again a slight but constant headache and the stabbing sharp pains in my big toe. No, a doctor did not prescribe it to me. My husband picked it up because he wanted to help me with my receding hairline.
Posted Thu, 4 Apr 2013 in Medicines and Side Effects
Answered by Dr. Tanusree Biswas 29 minutes later

Thanks for writing to us.

I assume u have used Minoxidil 5 % lotion. The dose in 1 ml to be applied on scalp twice daily.
Minoxidil topical is one of the most popular and a very effective medication to reduce hair loss and stimulate hair growth .It is generally well tolerated. Although rare, some people do experience headache, dizziness, faintness and light-headedness with minoxidil topical. I do not see any reason for the big toe pain, however it is definitely possible that the headache is due to minoxidil.

You should not start this medication without prescription from a doctor. I would suggest that you stop this immediately and visit a dermatologist to assess your hair loss. If required, your doctor might start you on a lower strength Minoxidil preparation like 2% strength as well.

Hope this information is helpful, I will be happy to answer any follow-up queries that you may have.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Getting severe headache pain in toe after applying minoxidil on scalp. Side effect? 6 hours later
I apologize for the misconception. It is .2 ml, but I do concur with you about stopping it. I will try to find a dermatologist tomorrow and get an appointment soon. Thank you.
Answered by Dr. Tanusree Biswas 4 minutes later
Thanks for the follow up.

2 percent strength is the lowest available minoxidil strength and if side effects continue, you should not apply that. There are other effective hair loss medications devoid of similar side effects and you can be prescribed that.

If you do not have any further clarifications you may close this query and rate it.
Best Wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor